October 21, 2010

Mark Foster, DO
2
49

Bob–

I’m going to try to be quick today (unlikely), but I want to share two cases:

1) I saw a pleasant 32 year old woman who has suffered from intermittent depression and who had been on Lexapro several years ago. She was switched to Effexor for a reason she can’t remember, and she had been on that until about eight months ago, when she weaned herself off of it because she felt that it was causing her to have insomnia, and because she didn’t think she needed it anyway. She had some difficult withdrawals, but made it through that on her own and has been doing quite well over the past six months. However, her life situation has had some major upheavals, she is trying to quit smoking, and she feels her depression is returning. She is terrified to think that she might slip back into a full-blown depression, and so she asked to start Lexapro again, because she remembers that as having worked well for her previously. Interestingly, she had an easy laugh, smiled spontaneously, and overall exuded cheeriness–no external signs of depression during our visit. I discussed your book with her, and she was quite receptive. In the end, we decided to start the Lexapro, because the thought of entering into a depression was too terrifying to her, and her life seems too overwhelming right now. But we did it with the clear understanding that this was a six month trial, that we would re-evaluate her need for it after that time, and that she would seek non-medical treatments for her depression, like regular exercise, healthy eating, and counseling.

2) I saw a very nice, highly intelligent woman in her early forties, who presented to discuss her migraines and depression. She has a high emotional energy level: talks fast, lots of ideas to share, and we have a good rapport. She is divorced and the mother of a teenage son. I started her on Wellbutrin about six months ago when she was going through a very tough time at work (“the worst month of my life”) and having panic attacks, as well as debilitating, frequent migraines. At the time, we were using situational Klonopin, and when she was needing too much of that I started her on Wellbutrin, as well as Imitrex for migraines. I also heavily emphasized exercise and meditation for her. She has done very well over the last four months, is having a migraine only once every other month, and no more panic attacks. She hasn’t used Klonopin in over four months. She has done a great job of exercise and meditation and was excited to tell me how well that was working. It also helps that she has changed jobs. I approached the subject matter of your book with her gently, because right now she is doing so well and I didn’t want to rock the boat. But as we talked, she said, “So what are the long term side effects of Wellbutrin?” I said it can effect your liver, your heart, etc, but it can also worsen your anxiety and create a bipolar state. She said, “It’s funny you say that, because the last few months I’ve noticed this foggy feeling in my brain, almost a ‘buzzing’ noise, like the signals aren’t clear.” (Side note: other patients that I’ve had on Wellbutrin describe this “buzzing” sensation, and many have said it makes them feel more anxious. Of course, I’ve also had some great success with this medicine in treating anxiety. Short term success, at least.) She is very interested in your book, and I’ll see her back in another month to discuss whether or not she would like to withdraw the Wellbutrin.

Now, I’ve also dealt with some patients with very serious mental illness over the past few days, patients with severe bipolar disorder, schizophrenia, and borderline personality traits. But these two cases I’ve shared today seem representative of the majority of patients in my practice who are on psychiatric medications, patients with relatively minor, transient mood disturbances related to overwhelming events in their lives. Neither of these patients gives the impression of having some organic, chronic, unfixable pathological brain disease, certainly nothing that would necessitate a chronic lifelong medication. It seems they mostly need some mechanism, some structure, some lifeline to help them cope and give them hope for this season of their lives. At the end of the day, they are not interested in my philosophical crises or in the scientific particulars, but rather, they just want to feel better, whatever form that takes. Most everything they’ve ever heard or experienced, and every interaction they’ve had with health care providers, has conditioned them to believe that they have a chemical imbalance, for which the only the cure is a pill.

Maybe there is a practical, limited role for these pills in the treatment of minor mood disturbances. But how did we get from short-term, targeted medical therapy for severe disease, to this paradigm where everyone who feels sad has an organic disease and requires a medication for life? Especially when those medications aren’t that effective to begin with, whose effects wane with time, and finally end up worsening the very problem there are supposed to be fixing? It doesn’t make sense, but that is the system we are in.

So, how to introduce these patients to a healthier approach? On a societal level, your book is a great start. But ultimately, this paradigm has to sift down to a thousand clinics like mine, individual providers who have been educated as to the deleterious long-term effect of the meds, sitting down one-on-one with patients, offering a healthy perspective and alternatives, instead of prescriptions.

It’s a daunting task, but well worth our time to advance the cause.

Mark

***

Mad in America hosts blogs by a diverse group of writers. These posts are designed to serve as a public forum for a discussion—broadly speaking—of psychiatry and its treatments. The opinions expressed are the writers’ own.

Previous articleOctober 17, 2010
Next articleOctober 25, 2010
Mark Foster, DO
Letters from the Front Lines: A family physician, after having read Anatomy of an Epidemic, writes of his struggles to prescribe psychiatric medications in a thoughtful way . . . and help some patients wean from the medications.

2 COMMENTS

  1. I’m sure glad that this doctor doesn’t believe that taking a pill for life will fix all of their problems. Problems exist, and we have to live on life’s terms. I was put on a script happy psych 10 mg of Klonopin for 11 years, before I googled it and found out it was addictive. She never even mentioned that it was addictive or had any s/x. It ruined 10 years of my life. I lost my job, my home, my friends and my husband due to this drug. Luckily I found a very benzo wise doctor who tapered me 5% every two weeks. I have suffered from no s/x at all and am now down to 1 mg. Once I am done, I plan to write a long letter to the original provider and ask her, “why did you put me on 10 mg for a decade and not tell me a thing about this drug? Why, Why, Why??? Once I take my last dose, the only medication I will take is Tylenol or antibiotics. Benzogirl. Also I spend a lot of time on benzobuddies.org, whom without, I would have become insane.

  2. “Now, I’ve also dealt with some patients with very serious mental illness over the past few days, patients with severe bipolar disorder, schizophrenia, and borderline personality traits. ” And these people can get better as well without the dope, the same as the others.

LEAVE A REPLY